Forum

Emotional overload

I received my official diagnosis on Monday. I don’t know where to turn or what to do. I’m suffering with optic neuritis (have been for 4 months after being told it’s because I’m depressed) I pushed and pushed for further testing and had an Mri that should multiple lesions. I then had another Mri two weeks later that showed 6 new lesions and an enlargement on many of the older ones. For 2 weeks now I’ve been struggling with my legs, severe pain, almost like growing pains constantly, twitching, etc. People are telling me I’m imagining the leg thing because ive now got a diagnosis so it’s playing on mind and making me worse (I know this isn’t the case) I just feel like I need help from someone whose been through this daunting process. I know medical professionals are amazing but I feel like you can’t beat first hand experience. I’m scared that so many new lesions have shown up and how many more are to come from this episode. I have been given a 5 day course of steroids, I’m on day 3 and have noticed no improvement. I also haven’t been started on a treatment plan yet but have an appointment in a month to discuss this.

Hi, welcome aboard.

It isnt helpful when well meaning folk tell us we are imagining pain, symptoms, whatever.

What the chuff do they know about it anyway?

You have lots of medical evidence proving what`s going on, so only talk about it to those who are supportive, not those who make you feel worse.

We understand here, hun. Keep talking to us.

The steroids should kick in soon…or maybe you will need a second course.

Have you got a number for an MS nurse? If so ask her about the steroids.

love Pollsxxx

1 Like

Am sorry about your MS dx.

When people try to downplay your symptoms, they are often thinking about their own discomfort, not your feelings, so try not to take it personally. People tend to be very rattled when someone close - particularly someone young - is dx with a serious condition. They would rather you didn’t have MS, basically, and would rather that their comfortable little world had not been disrupted in such a discomfiting way and by such unsettling news. (Well, I’m sure you couldn’t agree with them more on that one!) I’m afraid that people can react by become terribly keen to pretend everything is absolutely fine. It sounds as though this might be what is happening with the tendency to deny the reality of your symptoms. And that can make the person with the MS dx feel lonely and unsupported. Try not to let it get you down.

The people who care for you most do, indeed, have their own distress to deal with, and it might be a little while before they have as much to give you emotionally as you might hope or need. This is tough on everyone. Many of us would agree that managing others’ reactions and feelings after our MS dx can be one of the trickier things to handle.

Alison

It’s just so hard, I know people are trying to keep me positive and all I hear is 'treatment is so good these days and they’ve caught it earlier enough" or “oh I know someone with ms and they’re fine you wouldn’t even know” and I just can’t help but think but that’s them. I don’t actually know what’s going on with me and I’m so scared right now I just need help. I’ve been to my doctor today and had an absolute break down. He said the reflexes in my arms and legs are very brisk which indicates nerve damage. I have to go back in a week and if there’s no improvement they’ll admit me for iv steroids. I’m just finding it so hard to come to terms with when my symptoms have been downplayed by everyone for 4 months and I’ve known all along something isn’t right and it just feels like I’m getting worse and worse. I’m petrified at how much worse it’s going to get. I already feel like a burden to my partner because I can’t move much, I’m off balance and I’m keeping him up at night because I’m in so mu h pain I can’t sleep and it all just feels like so much pressure I’m just ready to explode!

Time for some deep breaths. Truly, the things you are feeling are completely normal for a person who is in your situation. This is just a very, very tough time for you and there’s nothing for it but to hang on and wait for the storm to pass. ‘Be brave,’ was the advice my neurologist gave me when I was dx. I haven’t always managed it, but it’s still the best advice I have had. .

I am so sorry that you are having a horrible time. It’s an awful cliche and I apologise, but truly it is a matter of getting through one day at a time and letting the future look after itself. But don’t panic about feeling bad. Feeling bad is OK just now. You will not always feel this bad - that’s the truth of it. For now, I think it’s about hanging on in there.

Don’t get too annoyed with the fatuous ‘catching it early’ and ‘treatments so good these days’ waffle that we all get from people who know even less about it than you or I do. Like most such nonsense, there is a grain of truth in it - more than a grain, actually. It’s just that it doesn’t help you much right now, however well meant. But never mind - nodding and smiling is probably your best option on that one. :slight_smile:

Alison

Hello Char38

sorry to hear your dx, and welcome to the forum. I can only agree with the responses above, but just wanted to ask about your second MRI.

Having a second MRI within two weeks of the first is unusual. I am no expert and won’t be able to explain this properly, but - MRI scanners have different ‘strengths’ and are referred to as Teslar or T scanners. Most hospitals will have a T1.5 scanner. The images or slices it produces are widely spaced.

To get a better view we are sometimes popped into a T3 scanner, with contrast dye. The images are closer together and therefore show more detail.

Could you have had your first scan in a T1.5 and second in a T3, making it appear that you had new lesions?

Don’t underplay the emotional effect of being told that you have MS. And try to ignore the people who want to cheer you up with ‘good news stories’ about new treatments and people they know. They do it for the best of reasons but it’s not always helpful when you are a) suffering real symptoms, b) taking steroids (which can make everything feel a bit crappy) and c) trying to wrap your head around diagnosis of a neurological disease which is basically yours to keep for life, regardless of treatments and good times.

The four month journey you’ve been on has been hard on you physically and emotionally, especially as you’ve had to fight to have your real symptoms taken seriously. And yet four months isn’t long to accept the changes in your life either. Don’t expect to come to terms with your new reality too quickly and don’t listen to the people who want you to accept it and move on.

Taking high dose steroids can make you feel quite emotional and on edge. One of the side effects is difficulty sleeping, so even without pain and discomfort, you’d probably be a bit sleep deprived at the moment. The steroids can also make you agitated, one of the extreme side effects can even be psychosis, so if you are clenching your teeth and feeling like you could explode with anger, there’s a reason for that. Take time out in the daytime to rest if you’re not sleeping. You might also have a nasty taste in your mouth, a sort of metallic taste. I’ve found mints help with that, even just nibbling gradually on an extra strong mint helps. Also milky drinks. Or chocolate.

If you find that you are getting no remission from your symptoms, then IV steroids do often work better than oral. But the cumulative effect of both is going to be quite hard on your system, physically and mentally. By no means would I say don’t have the second lot if needed, just be aware that what you’re feeling now will go on a bit longer with more steroids.

And the last thing I would say is to allow yourself some good old self pity. MS is a shitty thing to deal with. Don’t let people who want to put a positive spin in things get you down. Try not to bite their heads off, but allow yourself a good bit of ‘why me!’ And ‘it’s not bloody fair!’ Plus some of ‘this wasn’t supposed to happen to me!’

And with a bit of luck, some more steroids and a little time, you’ll feel a bit better from where you are now. You should be able to start a disease modifying drug and maybe within a couple of months everything will look a little bit brighter.

Sue

1 Like

When I was given a course of steroids I had not been dignosed, so was still in the hope ing it would be something that could be cured frame of mind. But although I did not have a unwanted reality to deal with they still messed with my ability to sleep. And I would call it my speciality - sleeping. I get how rubbish you are feeling. Messed up sleep on its own makes anyone feel really bad. And a ms dignossis is hard to handle. Both together. Don’t ask yourself to be ok ! Hugs

1 Like

Heya, thank you for your response I’m not too sure. I had both scans in the same scanner but the second time they did use the contrast to see the different ages of the lesions.

I can hear the panic in your voice and it is completely understandable. Like a bullet in the heart when you are told. But find someone to share all of your fears with and this forum helps a great deal. I wrote reams and reams of random thoughts and fears down - I still do. I am three weeks in, following my diagnosis and I am petrified. The only thing that has given me any control over my fears is reading ‘Overcoming multiple Sclerosis’. It may be complete poppycock, but I feel that I am, at least now, trying to give my body a good deal. Much love x

1 Like